Medications That Can Cause Neuropathy

Medications That Can Cause Neuropathy

There are various medications which contribute to the development of neuropathy and most of the time, these drugs may not be the major cause of the condition.

Medication used for the treatment of specific diseases and health conditions can increase the risk of neuropathy, and this negative side effect can worsen a pre-existing condition and result in a major neuropathic condition.

What Causes Drug Induced Neuropathy

In drug-induced neuropathy, the nerve damage is caused by the toxic effect of certain drugs on the nerves. This damage can affect a single nerve or a whole network of nerves by interfering with the nerve signals.

Drug-Induced neuropathy is a very serious complication that can affect people of all age and sex. Although the level of nerve damage may vary based on the toxicity of the medications, all cases have the tendency to escalate to full-blown neuropathy.

It is important to note that some individuals may have a higher risk of developing neuropathy due to a genetic predisposition for the condition.

However, having a higher risk factor and a higher level of vulnerability to neuropathy does not necessarily mean that one will be affected by the condition. It only increases a person's chances of getting the condition when compared to others with lower risk factors.

Without throwing caution to the wind, concerned individuals are advised to discuss the different risk factors and factors that can worsen their neuropathy their healthcare provider.

Here are some medications that can be associated with neuropathy for you to be aware of:

Antibiotics

Antibiotics are often used to treat infections but a major side effect of this type of medication is neuropathy. Along with antiretroviral drugs and antineoplastic, antibiotics have been shown to have toxic effects on the body.

Fortunately, reports made on the association between such medications and neuropathy are rare and not severe.

Types of antibacterial drugs with side effects of neuropathy are:

- Cipro

- Flagyl

- Metronidazole

Cytostatic/ Cancer Medications

Chemotherapy drugs can also cause damage to the nervous system and result in neuropathy.

The cranial nerves which connect the brain to parts of the head, neck and upper part of the body are responsible for movement, vision, taste, smell and touch sensation.

Medication used in the treatment of cancer can disrupt or interfere with these nerves and damage to the nervous system is more likely to occur in patients who received radiation therapy to the brain.

Although the drugs differ in their potential to cause damage and the nerve damage depends on the dosage, chemotherapy drugs are known to be highly toxic, and the risks cannot be overemphasized.

Types of chemotherapy drugs with side effects of neuropathy are:

• Vinblastine

• Cytarabine

• Paclitaxel

• Trisenox

• Taxotere

• Hexalen

• Oncovin

HIV Medications

Nerve damage is one of the potential side effects of certain medications used in the treatment of Human Immunodeficiency Virus (HIV).

Nucleoside reverse transcriptase inhibitors (NRTIs) and other medications used in the treatment of illnesses related to HIV can significantly increase the chances of one developing neuropathy.

Types of HIV-related drugs with side effects of neuropathy are:

• Dapsone

• Metronidazole

• Thalidomide

• Ethambutol

• Stavudine

• Hivid

• Agenerase

• Videx

Diabetes Medications

Peripheral neuropathy is a major complication of diabetes and research shows that a popular drug used in the treatment of diabetes.

Metformin may cause vitamin B12 deficiency which may eventually result in neuropathy. The vitamin plays a critical role in the body as it enhances the function of the nervous system.

Studies show that Vitamin B12 deficiency can lead to major complications such as nerve damage.

Cholesterol Medications

Drugs used in the treatment of hypercholesteremia and hyperlipidemia often contain a substance called Statin.

Statin lowers the levels of lipoprotein cholesterol by inhibiting the production of cholesterol in the body.

This will result in the breakdown of myelin sheath which will eventually lead to severe nerve damage and neuropathy.

Types of cholesterol drugs with side effects of neuropathy are:

• Cerivastatin

• Fluvastatin

• Pravachol

• Lipex

• Lovastatin

• Simvastatin

• Vytorin

• Mevacor

• Baycol

• Pravastatin

While this is a good list for you to keep aware of, it is definitely not all inclusive, and it's also just something to be aware of, as it's not guaranteed that they will cause you issues.

Much like anything in life, it's simply better to be aware so you can keep an eye out.

Other medications which may cause neuropathy include drugs used to treat high blood pressure, skin conditions, alcohol addictions, seizures, arthritis, ulcers, etc.

Drug-induced neuropathy can often be treated by lowering the dosage of the prescribed medication or discontinuing treatment. When nerve damage occurs, it can take a few months to heal, but in more severe cases, the damages might be irreversible.

So, being aware of your specific symptoms, the medications you're taking and how they may be connected to your neuropathy can help you obtain the best possible treatment(s) to alleviate your pain or discomfort.

Have you taken any of these medications and found them to be problematic in terms of developing neuropathy? Please share any of your experiences with us on our Facebook Page.


Next Article


Shopping Cart

Your Cart is Empty

Shipping
Free
Tax
Calculated at Checkout
Total
$0.00